Montana, 2009High Wind in Montana, January 31, 2009
January 31, 2009 · NWS MSO · 1 event in 1 county or zone
A strong cold front sagged through western Montana creating high winds through the Bitterroot Valley. Sustained winds up to 60 mph with wind gusts of 70 mph were reported in the valley, with 88 mph winds recorded over the higher terrain.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $13,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front sagged through western Montana creating high winds through the Bitterroot Valley. Sustained winds up to 60 mph with wind gusts of 70 mph were reported in the valley, with 88 mph winds recorded over the higher terrain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Jan 30, 7:10 PM MST, 4 hours 50 minutes earlier.
Area forecast discussion, Jan 30, 7:10 PM MST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
710 PM MST FRI JAN 30 2009
.UPDATE...HAVE UPDATED FORECASTS TO DECREASE THE CHANCE OF SNOW
DEVELOPING TONIGHT. ALSO HAVE MODIFIED SKY COVER TO SHOW AN
INCREASE IN CLOUDS OVERNIGHT.
&&
.DISCUSSION...PACIFIC WEATHER SYSTEM IS MOVING ACROSS WASHINGTON
AND OREGON THIS EVENING. THE SYSTEM LOOKS TO BE A GOOD DEAL WEAKER
THEN THE MODELS HAVE SHOWN. THEREFORE...I HAVE CUT BACK THE
AMOUNT OF SNOW ACROSS WESTERN MONTANA AND NORTH CENTRAL IDAHO FROM
NOW UNTIL 12Z SATURDAY. GFS AND NAM MODELS ARE SHOWING THE HIGHEST
QPF OVER GLACIER NATIONAL PARK AFTER 12Z SATURDAY AND THEN
DECREASING PRETTY RAPIDLY AFTER 06Z SUNDAY. IT STILL LOOKS LIKE
THE PARK AND THE NORTHERN SECTION OF THE BOB MARSHALL WILDERNESS
WILL GET ENOUGH SNOW DURING THIS TIME TO WARRANT KEEPING THE SNOW
ADVISORY GOING.
&&
.AVIATION...A QUICK MOVING PACIFIC COLD FRONT CURRENTLY IN
WASHINGTON WILL CONTINUE ITS EASTWARD PROGRESSION OVERNIGHT
TONIGHT. THE COLD FRONT APPEARS TO BE FAIRLY WEAK WITH LITTLE
PRECIPITATION BEING PRODUCED AS IT PASSES THROUGH WA. THE HIGHER
TERRAIN IS EXPECTED TO SEE SNOWFALL FROM THIS SYSTEM BUT MOST LOWER
ELEVATIONS WILL NOT SEE MUCH IN THE WAY OF ACCUMULATIONS. VISIBILITY
REDUCTIONS ARE POSSIBLE AS THE FRONT PASSES...BUT THESE WILL BE
BRIEF. WINDS WILL INCREASE THOUGH AS A STRONG UPPER LEVEL JET
INTERACTS WITH A STRENGTHENING PRESSURE GRADIENT. STRONG RIDGE TOP
WINDS WILL CREATE UNFAVORABLE FLYING CONDITIONS. KGPI/KMSO/KSMN
WILL HAVE INCREASED WINDS BY EARLY AFTERNOON...BUT NOT EXPECTING
THESE WINDS TO BE MUCH OF A FACTOR. KBTM ON THE OTHER HAND WILL
SEE GUSTY WINDS FROM LATE MORNING AND THROUGH THE AFTERNOON.
&&
.PREV DISCUSSION... /ISSUED 225 PM MST FRI JAN 30 2009/
DISCUSSION...
TONIGHT THROUGH SATURDAY NIGHT...THE MOST SIGNIFICANT WEATHER
RELATED IMPACT IS ANTICIPATED TO OCCUR FROM SATURDAY MORNING THROUGH
SATURDAY NIGHT. THE PACIFIC JET STREAM WILL MOVE SOUTH OUT OF CANADA
TONIGHT...AND INTENSIFY OVER NORTHWEST MONTANA DURING SATURDAY. A
SURFACE COLD FRONT IS ANTICIPATED TO MOVE THROUGH THE REGION
DURING SATURDAY AFTERNOON. MODEL GUIDANCE AGREES THAT SOME
SIGNIFICANT SNOWFALL WILL OCCUR IN THE VICINITY OF GLACIER
PARK...ALONG US HIGHWAY 2...AND ALONG HIGHWAY 83 BETWEEN SEELEY
LAKE AND CONDON. WINDS ALONG THE CONTINENTAL DIVIDE WILL BE STRONG
DURING THIS TIME AS WELL...WITH THE SURFACE PRESSURE GRADIENT
INTENSIFYING WITH THE PACIFIC JET SITUATED ABOVE THE REGION. THE
COMBINATION OF SNOW AND WIND WILL MAKE TRAVEL DIFFICULT...PARTICULARLY
OVER MARIAS PASS ON HIGHWAY 2. A SURFACE PRESSURE GRADIENT IS ALSO
EXPECTED TO DEVELOP OVER NORTH CENTRAL IDAHO...WITH BREEZY
CONDITIONS TO BE PRESENT IN AND AROUND THE GRANGEVILLE AREA
THROUGH SATURDAY.
SUNDAY THROUGH FRIDAY...THE REGION WILL REMAIN UNDER NORTHWEST
FLOW SUNDAY THROUGH MONDAY AS THE RIDGE OF HIGH PRESSURE BUILDS
OVER THE PACIFIC NORTHWEST. THE MODELS ARE INDICATING A PLUME OF
MOISTURE MAKING ITS WAY THROUGH THE RIDGE WHICH COULD BRING
WIDESPREAD SNOW SHOWERS TO NORTHWEST MONTANA BY MONDAY. AT THE
MOMENT ACCUMULATIONS ARE EXPECTED TO BE FAIRLY LIGHT. THE RIDGE
APPEARS TO MOVE OVER THE NORTHERN ROCKIES MONDAY NIGHT INTO
TUESDAY. THIS HIGH PRESSURE WILL ALLOW FOR VALLEY INVERSIONS TO
ESTABLISH OVER THE AREA. SO MANY VALLEY LOCATIONS SHOULD SEE
LITTLE IN THE WAY OF DIURNAL CHANGES FROM MAXIMUM TO MINIMUM
TEMPERATURES MONDAY NIGHT THROUGH WEDNESDAY. THE RIDGE OF HIGH
PRESSURE APPEARS TO BE BROKEN DOWN BY THE END OF THE WEEK AS TWO
SYSTEMS INTERACT ALONG THE WEST COAST. THE CONSENSUS OF THE MODELS
SHOW THAT THE NORTHERN ROCKIES WILL EXPERIENCE WIDESPREAD SNOW BY
FRIDAY. BUT THE CONFIDENCE IN THE STRENGTH AND TIMING OF THIS
SYSTEM IS LOW AT THE MOMENT.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY FROM 5 AM SATURDAY TO 5 AM MST SUNDAY
FOR WEST GLACIER REGION.
WINTER WEATHER ADVISORY FROM 5 AM SATURDAY TO 5 AM MST SUNDAY
FOR POTOMAC/SEELEY LAKE REGION.
ID...NONE.
&&
UPDATE...KOLATA
PREVIOUS DISCUSSION....ZUMPFE/SMITH
AVIATION...KITSMILLERHazardous weather outlook, Jan 30, 2:45 PM MST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
245 PM MST FRI JAN 30 2009
IDZ005-006-MTZ006-311200-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
BITTERROOT/SAPPHIRE MOUNTAINS-
245 PM MST FRI JAN 30 2009 /145 PM PST FRI JAN 30 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A PACIFIC STORM SYSTEM WILL IMPACT THE REGION SATURDAY PRODUCING
LIGHT TO MODERATE SNOW ACCUMULATIONS. LOCATIONS MOST IMPACTED BY
SNOWFALL WILL BE THE HIGHWAY 12 CORRIDOR BETWEEN LOWELL AND LOLO
PASS. STRONG AND GUSTY WEST WINDS SATURDAY THROUGH SATURDAY NIGHT
MAY CREATE AREAS OF BLOWING SNOW AND REDUCED VISIBILITIES NEAR
LOLO PASS.
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER FROM SUNDAY
THROUGH THURSDAY IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
IDZ007-008-311200-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
145 PM PST FRI JAN 30 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SOUTH WINDS IN THE GRANGEVILLE AND HELLS CANYON AREAS WILL BECOME
STRONG AND GUSTY THIS AFTERNOON AS THE SURFACE RIDGE OF HIGH
PRESSURE SHIFTS TO THE EAST AND CREATES A STRONG SOUTHERLY
PRESSURE GRADIENT. WINDS IN THIS AREA WILL REMAIN STRONG THROUGH
TONIGHT. WIND GUSTS SHOULD REMAIN BELOW ADVISORY CRITERIA WITH
FAVORED CANYONS RECEIVING GUSTS NEAR 40 MPH AT TIMES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
WINDS WILL DIMINISH IN INTENSITY BY SATURDAY MORNING. A SURFACE
FRONT WILL ALSO PASS THROUGH THE AREA SATURDAY MORNING...PRODUCING
A QUICK BURST OF SNOW BEHIND THE FRONT. LITTLE TO NO SNOW
ACCUMULATIONS ARE EXPECTED WITH THIS SYSTEM.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ007-311200-
BUTTE/BLACKFOOT REGION-
245 PM MST FRI JAN 30 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A PACIFIC STORM SYSTEM WILL IMPACT THE REGION SATURDAY THROUGH
SATURDAY NIGHT PRODUCING GUSTY WEST WINDS AND LIGHT SNOW
ACCUMULATIONS. LOCATIONS MOST IMPACTED BY SNOWFALL WILL BE THE
HIGHWAY 12 CORRIDOR BETWEEN AVON AND MACDONALD PASS. THE GUSTY
WEST WINDS COMBINING WITH THE SNOW COULD CREATE AREAS OF BLOWING
SNOW AND REDUCED VISIBILITIES NEAR MACDONALD PASS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Missoula / Bitterroot Valleys
- When
- January 31, 12:00 AM MST to 12:00 PM MST
- Where
- Missoula / Bitterroot Valleys forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Property damage
- $13,000
- Reported by
- Official NWS Observations
- Coordinates
- 46.560, -114.023 (the zone’s center; the record gives no point)
Weather observations between Hamilton and Stevensville recorded wind gusts up to 61 mph. Storm spotters in the area reported wind gusts of 60 to 70 mph with damage to trees and roofs. A semi-truck was blown over on Highway 93.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in North Dakota, January 31, 2009$60,000 · 52 kt wind · 23 events
- High Wind in North Dakota, January 31, 200919 events
- Dense Fog in Kentucky, January 31, 200918 events
- Dense Fog in Illinois, January 31, 200910 events
- Dense Fog in Missouri, January 31, 20099 events
- High Wind in Minnesota, January 31, 20099 events
- High Wind in South Dakota, January 31, 200950 kt wind · 3 events
- Wildfire in Montana, January 31, 20091 event
- Wildfire in Texas, January 31, 20091 event
- Wildfire in Texas, January 31, 20091 event
- Wildfire in Texas, January 31, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 147134.